Try it
Pharmacology · Antimicrobials: pentamidine toxicity
Sample itemAn HIV-positive man with severe Pneumocystis pneumonia and a sulfonamide allergy is treated with an intravenous drug. On day 5 he has hypoglycaemia, followed by hyperglycaemia, and a raised serum amylase. Which drug is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Pentamidine
Pentamidine is toxic to pancreatic beta cells, releasing insulin and causing hypoglycaemia, and later destroying the cells and causing diabetes. It also causes pancreatitis, nephrotoxicity and QT prolongation. It is an alternative in sulfonamide allergy.
Option by option
A. Atovaquone
Atovaquone is oral and its main adverse effects are rash and gastrointestinal upset.
B. Pentamidine (correct)
Correct. Beta-cell toxicity gives hypoglycaemia then diabetes, with pancreatitis.
C. Clindamycin with primaquine
Clindamycin with primaquine causes diarrhoea and haemolysis in G6PD deficiency, not dysglycaemia.
D. Dapsone with trimethoprim
Dapsone with trimethoprim causes haemolysis and methaemoglobinaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?